Introduction Rhabdomyolysis associated with the use of pravastatin has been demonstrated to be a rare but potentially life-threatening adverse effect of statins. Here, we report a rare case of rhabdomyolysis and purpura fulminans in a patient who had used pravastatin and developed chronic renal failure (CRF) necessitating the initiation of dialysis. Presentation of case We present the case of an 86-year-old man with chronic kidney disease (CKD) treated with dialysis who was admitted with back pain. He was prescribed and took pravastatin for almost 3 years to treat hyperlipidemia. He received hemodialysis therapy 7 times prior to presentation. Laboratory values included a serum creatine concentration of 6.6 mg/dl and a creatinine phosphokinase (CPK) concentration of 2350 IU/L. An abdominal computed tomography scan showed swollen muscles with reduced muscle density and air density in the multifidus muscle. Two days after admission, he had large, tender ecchymotic lesions and purpuric progressive skin necrosis over the back, abdomen, and upper and lower extremities. The patient died 6 days after the initial admission due to disseminated intravascular coagulation (DIC). Based on these findings and the clinical history, a diagnosis of pravastatin-induced rhabdomyolysis and purpura fulminans was made. Discussion The long-term use of statin therapy and the initiation of dialysis therapy due to ESRD, followed by a rapid onset of rhabdomyolysis within 6 days, is indicative of an elevated statin concentration. Conclusion We report an extremely rare case of pravastatin-induced rhabdomyolysis and purpura fulminans with DIC in a patient with CRF.
- Chronic renal failure (CRF)
- Disseminated intravascular coagulation (DIC)
- Purpura fulminans
ASJC Scopus subject areas